Calculating spatial statistics for velocity jump processes with experimentally observed reorientation parameters

Codling, E.A. and Hill, N.A. (2005) Calculating spatial statistics for velocity jump processes with experimentally observed reorientation parameters. Journal of Mathematical Biology, 51(5), pp. 527-556. (doi:10.1007/s00285-005-0317-7)

Full text not currently available from Enlighten.

Publisher's URL: http://dx.doi.org/10.1007/s00285-005-0317-7

Abstract

Mathematical modelling of the directed movement of animals, microorganisms and cells is of great relevance in the fields of biology and medicine. Simple diffusive models of movement assume a random walk in the position, while more realistic models include the direction of movement by assuming a random walk in the velocity. These velocity jump processes, although more realistic, are much harder to analyse and an equation that describes the underlying spatial distribution only exists in one dimension. In this communication we set up a realistic reorientation model in two dimensions, where the mean turning angle is dependent on the previous direction of movement and bias is implicitly introduced in the probability distribution for the direction of movement. This model, and the associated reorientation parameters, is based on data from experiments on swimming microorganisms. Assuming a transport equation to describe the motion of a population of random walkers using a velocity jump process, together with this realistic reorientation model, we use a moment closure method to derive and solve a system of equations for the spatial statistics. These asymptotic equations are a very good match to simulated random walks for realistic parameter values.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Hill, Professor Nicholas
Authors: Codling, E.A., and Hill, N.A.
Subjects:Q Science > QA Mathematics
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Journal of Mathematical Biology
ISSN:0303-6812
ISSN (Online):1432-1416

University Staff: Request a correction | Enlighten Editors: Update this record